1-877-439-2744 Motherisk Helpline
1-800-436-8477 Morning Sickness
1-877-327-4636 Alcohol and Substance
1-866-937-7678 Exercise in Pregnancy
416-813-6780 Motherisk Helpline
Pregnancy & Breastfeeding Resources
Read more in our News Archive
Motherisk News: SickKids researchers find popular painkiller may be life-threatening following a common childhood operation
TORONTO - Doctors from The Hospital for Sick Children (SickKids) warn that codeine given after an adenotonsillectomy can be life-threatening for some toddlers. A SickKids-led study published in the August 20 issue of the New England Journal of Medicine finds giving codeine after an adenotonsillectomy could have a fatal outcome in some young children.
Adenotonsillectomy is the surgery involved in removing the tonsils (small pieces of tissue found on either side of the throat) and adenoids (small lumps of tissue that lie behind the nose and above the back of the throat). Thousands of adenotonsillectomies are performed in Canada every year; the surgery is a common treatment for obstructive sleep apnea, which occurs when the person goes through long pauses between breaths while sleeping. Obstructive sleep apnea is caused in many children by a blockage of the airway due to large tonsils. Three per cent of preschoolers in Canada have obstructive sleep apnea.
Adenotonsillectomy is often performed in an outpatient setting. Following the surgery, codeine is commonly given for the acute pain suffered by the child. However, codeine can cause respiratory depression; the body cannot breathe quickly or deeply enough to maintain the necessary gas exchange in the lungs.
In this research, a team led by SickKids Senior Scientist Dr. Gideon Koren investigated a Coroner's case in which the surgery was performed on a child who was given codeine to treat pain following the operation. Two nights later, the child died. A post-mortem genetic examination revealed that the child was an ultra-rapid metabolizer of codeine, meaning the body converted codeine to morphine more rapidly in most other children. This rapid conversion led to a toxic accumulation of morphine. The researchers diagnosed codeine to be the cause of death.
"It is shocking to think that an otherwise healthy toddler who needed an adenotonsillectomy died as a result of the prescribed painkiller," says Dr. Gideon Koren, the study's senior author, who is also Director of the Motherisk Program and Professor of Paediatrics, Pharmacology, Pharmacy and Medical Genetics at the University of Toronto.
The authors warn of another factor to consider after an adenotonsillectomy: as many as one third of young children with obstructive sleep apnea aren't cured when the tonsils are removed. This means that if the surgery doesn't cure a child's obstructive sleep apnea, and the child is a rapid metabolizer of codeine, this could lead to respiratory depression and even death. As a result of this investigation, the SickKids team recommends that codeine not be considered a safe painkiller for all young children following an adenotonsillectomy.
"This case highlights the importance of investigating the genetic causes of why a drug that does not affect most children could cause a fatal reaction in others," says Koren.
The study is a collaboration between SickKids and the Ivey Chair in Molecular Toxicology at the University of Western Ontario. The study was supported by the Canadian Pharmacogenetic Network for Drug Safety (CPNDS), the Canadian Institutes of Health Research, Genome Canada, the Canada Foundation for Innovation and SickKids Foundation.